Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 7, NWS Morristown, TN

July 29, 2001Lee County, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 29, 2001, 2:15 AM EDT for Lee County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 2:15 AM EDT (06:15 UTC)
Expired
Jul 29, 2001, 5:15 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Lee County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 290615
FFWMRX
VAC105-290915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 AM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 AM EDT

* AT 210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 7 MILES EAST OF DRYDEN...OR 15 MILES SOUTHWEST OF
  NORTON.  THE THUNDERSTORMS PRODUCING THE FLASH FLOOD WERE MOVING
  EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DRYDEN...13 MILES EAST OF PENNINGTON GAP

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 INCHES 
OF RAIN HAVE FALLEN OVER THE PAST HOUR IN EASTERN PARTS OF LEE 
COUNTY.  ADDITIONAL MODERATE TO HEAVY RAINS WERE DEVELOPING ON THE
CUMBERLAND PLATEAU AND IN SOUTHEAST KENTUCKY...AND MAY AFFECT MUCH OF
LEE COUNTY BEFORE DAYBREAK.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THESE
STORMS WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

$$

LAT...LON 3664 8332 3663 8309 3680 8276 3687 8292

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:38 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 28, 8:38 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
838 PM EDT SAT JUL 28 2001

18Z MESO-ETA SHOWS WELL DEFINED SHORTWAVE MOVING THROUGH THE
FORECAST AREA OVERNIGHT. DEEP MOISTURE...LIFT AND INSTABILITY JUSTIFY
KEEPING POPS HIGH. WILL LEAVE FLASH FLOOD WATCH GOING. NO CHANGES
NEEDED TO CURRENT FORECAST.

.MRX...
NC...NONE.
TN...FLASH FLOOD WATCH TONIGHT AND SUNDAY FOR NORTHEAST TENNESSEE.
VA...FLASH FLOOD WATCH TONIGHT AND SUNDAY FOR SOUTHWEST VIRGINIA.

AUSTIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:40 AM EDTFlash Flood WarningMRXRussell, Scott, Washington, Wise, City of Norton4 hr
Jul 29, 9:27 AM EDTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more3 hr
Jul 29, 12:20 PM EDTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise4 hr
Jul 29, 3:38 PM EDTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise4 hr

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.